Many things, including the drugs you take, affect your teeth and gums.
According to Dr. Jack Ringer, past president and Accredited Fellow of the American Academy of Cosmetic Dentistry, the medications you take yourself or the ones, along with the ones that are prescribed by your doctor or dentist, can affect your teeth and gums.
Whether you take herbal supplements, over the counter or prescription drugs, your dentist in Anaheim Hills explains that there are some side effects that you should be aware of.
1. Dry Mouth-Oral infections and tooth decay will occur if your salivary glands aren’t producing enough saliva. Saliva washes away food particles and bacteria that can lead to gum disease and dental caries.
Some Culprits to Blame for Dry Mouth Include:
2. Cavities-Sugary cough syrups and other sweeteners in over the counter and prescription medications will cause problems for your teeth and gums. Always read your labels at the pharmacy and ask your doctor for prescription medications that are sugar free.
Come Culprits to Blame for Cavities Include:
3. Gum Tissue Overgrowth-If your gums have been causing problems, it may have something to do with your new medication. According to Dr. Ringer, gingival enlargement is a painful condition that causes gums to swell and grow over teeth.
Some Culprits to Blame for Gum Tissue Overgrowth Include:
Mouths Ulcers-Usually appearing on the insides of your cheeks, mouth ulcers are quite painful and can make your life miserable. Both over the counter and prescription drugs can cause painful mouth ulcers.
Some Culprits to Blame for Mouth Ulcers Include:
4. Enamel Stains-Your medications could be the reason your white teeth aren’t so white anymore. Dr. Ringer explains that medications can stain your teeth, both inside and out. Unfortunately, those stains may be permanent. Ask Dr. Ringer about cosmetic dental treatments that can brighten your stained teeth.
Some Culprits to Blame for Enamel Stains Include:
Thrush-If you have been noticing an odd-looking white fungus at the back of your throat or on your tongue talk to your doctor. Those white patches could be a yeast infection caused by an over the counter or prescription medication.
Some Culprits to Blame for Thrush Include:
5. Bone Tissue Loss-Your medications could be depleting your body of much needed calcium. Just like your bones, calcium keeps your teeth strong and healthy. If the enamel on your teeth and your bones become weak, you will lose your teeth.
Some Culprits to Blame for Bone Tissue Loss Include:
6. Abnormal Bleeding-Medications that thin your blood could lead to problems during for teeth and gums during periodontal treatment and oral surgery. If you are on a blood thinning medication, even flossing could become an issue.
Some Culprits to Blame for Abnormal Bleeding Include:
If you are on any type of medication, whether it is herbal, non-prescription, or a medication that is prescribed by your doctor, it is vital that you let your dentist be aware.
Patients need to understand that regardless of the medication it is imperative to let your dentist know about it.
If you would like more information regarding healthy teeth and gums and medications, call or click and schedule an appointment with your dentist in Anaheim Hills.
Dr. Jack Ringer can help determine if your medications are affecting your teeth and gums and your oral health. Call for a dental checkup today.